Hormonal Contraceptives May Increase MS Risk

This article originally appeared here.
AAN: Hormonal Contraceptive Use May Contribute to MS Risk
AAN: Hormonal Contraceptive Use May Contribute to MS Risk

(HealthDay News) — Use of hormonal contraceptives may be contributing to the increasing incidence of multiple sclerosis (MS) in women, according to a study released in advance of the annual meeting of the American Academy of Neurology, which will be held from April 26–May 3 in Philadelphia.

Kerstin Hellwig, MD, from Kaiser Permanente Southern California in Los Angeles, and colleagues examined whether use of hormonal contraceptives increases the risk of MS. They conducted a population-based nested case-control study involving 305 incident female cases (aged 14–48 years) with MS or its precursor, clinically isolated syndrome (CIS), and 3,050 matched controls.

The researchers found that 29.2% of cases and 23.5% of controls had used a hormonal contraceptive, mainly estrogen/progestin combination preparations, for three months or more within the three years preceding symptom onset. The risk of MS/CIS was increased for women who had used any hormonal contraceptive in the three years prior to symptom onset (ever-users, adjusted odds ratio, 1.35; P=0.04). The risk was more pronounced for those who had stopped hormonal contraceptive use at least one month before symptom onset (not current users, adjusted odds ratio, 1.50; P=0.026).

"These findings suggest that using hormonal contraceptives may be contributing at least in part to the rise in the rate of MS among women," Hellwig said in a statement.

Abstract
More Information

Loading links....